Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2003, 10:59 PM EDT for Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 10:59 PM EDT (02:59 UTC)
- Expired
- Jul 17, 2003, 11:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS52 KRAH 180259 SVRRAH NCC183-180330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1059 PM EDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLLY SPRINGS...OR ABOUT 13 MILES SOUTH OF CARY...MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FUQUAY-VARINA DIME TO NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3572 7889 3557 7901 3552 7870 3560 7861 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:24 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 17, 10:24 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1024 PM EDT THU JUL 17 2003 ...WIDELY SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOP AGAIN THIS EVENING... A NEARLY STATIONARY SURFACE FRONT EXTENDED FROM THE OUTER BANKS WSW TO NEAR RWI... RDU... SOP... CLT... TO GSP THIS EVENING. IN ADDITION... THE COMBINATION OF OUTFLOW BOUNDARIES FROM THE EARLIER CONVECTION MOVING NW FROM THE SOUTHERN COASTAL PLAIN AND THE STATIONARY BOUNDARY OVER THE SE PIEDMONT AIDED IN SIGNIFICANT SURFACE CONVERGENCE WHERE THESE BOUNDARIES APPARENTLY COLLIDED. THUNDERSTORMS INITIATED OVER SOUTHERN WAKE COUNTY AND PROMPTED A FLASH FLOOD WARNING AT 1000 PM. ADDITIONAL CELLS WERE DEVELOPING EASTWARD INTO CENTRAL JOHNSTON AND NE WAYNE COUNTIES. RAINFALL RATES WITH THESE STORMS HAVE BEEN REPORTED BY SKYWARN SPOTTERS AS BEING IN THE 1.6 INCH RANGE IN 30 MINUTES AROUND FUQUAY VARINA. ADDITIONAL ACTIVITY WAS DEVELOPING OVER THE SW PIEDMONT FROM NEAR TROY AND ALBEMARLE SOUTH INTO THE WADESBORO AREA. LITTLE MOVEMENT WAS NOTED WITH THESE STORMS. THIS UPDATE WILL NEED TO RAISE POP IN THE CORRIDOR FROM CLT TO RDU TO RWI ALONG THESE BOUNDARIES. WILL NOT ISSUE ANY WATCHES AT THE MOMENT BUT ADDITIONAL FLASH FLOOD WARNINGS WILL BE POSSIBLE ON AN ISOLATED BASIS OVERNIGHT DUE TO THE SLOW MOVEMENT OF STORMS THAT DEVELOP. .RAH...NONE. BADGETT
Hazardous weather outlook, Jul 17, 4:56 AM EDT, 18 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171055- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 456 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS LITTLE CHANCE OF THUNDERSTORMS BECOMING SEVERE TODAY... HOWEVER THERE REMAINS A THREAT THAT SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRESENT OTHER PROBLEMS. FLASH FLOODING MAY BECOME A DISTINCT PROBLEM ACROSS AREAS ALREADY HARD HIT FROM NUMEROUS RAINS DURING THE PAST WEEK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAINS FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ON SATURDAY ANY TIME... BUT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ANY OTHER DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CLINE
In the hours before
Special weather statement, Jul 17, 9:52 PM EDT, 1 hour 7 minutes before
NCZ041-042-180245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 952 PM EDT THU JUL 17 2003 ...STRONG THUNDERSTORMS OVER HOLLY SPRINGS... FUQUAY VARINA... AND GARNER... AT 950 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CENTERED ABOUT 5 MILES NORTHEAST OF DOWNTOWN FUQUAY VARINA. THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR AS THEY MOVED TO THE EAST AT ONLY 5 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS... RAINFALL TOTALS BETWEEN 950 PM AND 1050 PM WILL LIKELY BE IN EXCESS OF 2 INCHES IN AN AREA FROM FUQUAY VARINA TO GARNER. MOTORISTS ALONG US-401 AND ALONG NC-42 AND 50 SHOULD BE ALERT FOR FLOODING IN LOW LYING DIPS IN THE ROADS AND FOR SIGNIFICANT STANDING WATER. THESE STORMS ARE EXPECTED TO AFFECT HOLLY SPRINGS... GARNER... AND POSSIBLY CLAYTON BEFORE 1030 PM. DUE TO THE FREQUENT LIGHTNING... SEEK SHELTER INDOORS UNTIL THE STORMS MOVE OUT OF THE REGION. BADGETT
Local storm report, Jul 17, 10:11 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1011 PM EDT THU JUL 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM HOLLY SPRINGS NC .75 INCH HAIL
07/17/03 WAKE
RLHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:58 PM EDT | Flash Flood Warning | RAH | Wake | 92 min |
| Jul 18, 7:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.